To use all functions of this page, please activate cookies in your browser.
With an accout for my.bionity.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Pseudomembranous colitis is an infection of the colon often, but not always, caused by the bacterium Clostridium difficile. Still, the expression "C. diff colitis" is used almost interchangeably with the more proper term of pseudomembranous colitis. The illness is characterized by offensive-smelling diarrhea, fever, and abdominal pain. It can be severe, causing toxic megacolon, or even fatal.
Additional recommended knowledge
Mechanism of Disease
The use of broad-spectrum antibiotics such as clindamycin and cephalosporins causes the normal bacterial flora of the bowel to be altered. In particular, when the antibiotic kills off other, competing bacteria in the intestine, any bacteria remaining will have less competition for space and nutrients there. The net effect is to permit much more extensive growth than normal of certain bacteria. Clostridium difficile is one such type of bacterium. In addition to proliferating in the bowel, the C. diff also elaborates a toxin. It is this toxin that is responsible for the diarrhea which characterizes pseudomembranous colitis.
Risk factors and epidemiology
In most cases a patient presenting with pseudomembranous colitis has recently been on antibiotics. Antibiotics disturb the normal bowel bacterial flora. Clindamycin is the antibiotic classically associated with this disorder, but any antibiotic can cause the condition. Even though they are not particularly likely to cause pseudomembranous colitis, but, rather, due to their very frequent use, cephalosporin antibiotics (such as cefazolin and cephalexin) account for a large percentage of cases. Diabetics and the elderly are also at increased risk, although half of cases are not associated with risk factors.
Other risk factors include increasing age and recent major surgery. There is some evidence that proton pump inhibitors are a risk factor for pseudomembranous colitis, but others question whether this is a false association or statistical artifact (increased PPI use is itself a marker of increased age and co-morbid illness).; indeed, one large case-controlled study showed that PPI's are not a risk factor. Recently, evidence has emerged to suggest that the use of ciprofloxacin (in addition to a primary causative antibiotic such as clindamycin) is associated with increased mortality in patients with pseudomembranous colitis.)
As noted above, pseudomembranous colitis is characterized by diarrhea, abdominal pain, and fever. Usually, the diarrhea is non-bloody, although blood may be present if the affected individual is taking blood thinners or has an underlying lower bowel condition such as hemorrhoids. Abdominal pain is almost always present and may be severe. So-called "peritoneal" signs (e.g. rebound tenderness) may be present. "Constitutional" signs such as fever, fatigue, and loss of appetite are prominent. In fact, one of the main ways of distinguishing pseudomembranous colitis from other antibiotic-associated diarrheal states is that patients with the former are sick. That is, they are often prostrate, lethargic, and generally look unwell. Their "sick" appearance tends to be paralleled by the results of their blood tests which often show anemia, an elevated white blood cell count, and low serum albumin.
In order to make the diagnosis, it is, of course, essential that the treating physician be aware of any recent antibiotic usage. The disease may occur as late as one or two months after the use of antibiotics. Although there is some relationship between dose/duration of antibiotic and likelihood of developing pseudomembranous colitis, it may occur even after a single dose of antibiotic. In fact, the use of single-dose antibiotic is a common practice in surgical patients for whom such a treatment is often given just prior to surgery in order to prevent infection at the surgical site. Hence, even though unlikely to cause pseudomembranous colitis on a per-case basis, single-dose antibiotic treatment, by virtue of the large number of patients receiving such, is an important cause of pseudomembranous colitis.
Prior to the advent of tests to detect the Clostridium difficile toxin, the diagnosis was most often made by colonoscopy or sigmoidoscopy. The appearance of "pseudomembranes" on the surface of the colon or rectum is diagnostic of the condition. The pseudomembranes are composed of inflammatory debris, white blood cells, etc.
Although colonoscopy and sigmoidoscopy are still employed, stool testing for the presence of Clostridium difficile toxin is now often the first-line diagnostic appraoach. Usually, only two toxins are tested for - Toxin A and Toxin B - but the organism produces at least several others. It is, perhaps, for this reason that some people who seem to have pseudomembranous colitis (i.e. a history of antibiotic use, non-bloody diarrhea, and the presence of pseudomembranes seen on colonoscopy) do not have detectable C. diff toxin in their stool.
The disease is usually treated with metronidazole (400 mg every 8 hours). Oral vancomycin (125 mg every 6 hourly) is an alternative but, due to its cost, is often reserved for those patients who have experienced a relapse after a course of metronidazole (a common outcome). Vancomycin treatment also presents the risk of the development of vancomycin resistant enterococcus, and its use for the treatment of C. Difficile infection is now questioned by some institutions. Occasionally metronidazole has been associated with the development of pseudomembranous colitis. In these cases metronidazole is still an effective treatment, since the cause of the colitis is not the antibiotic, but rather the change in bacterial flora from a previous round of antibiotics.
Saccharomyces boulardii (a yeast) has been shown in one small study of 124 patient to reduce the recurrence rate of pseudomembranous colitis. A number of mechanisms have been proposed to explain this effect.
Fecal bacteriotherapy, a procedure related to probiotic research, has been suggested as an alternative cure for the disease. It involves infusion of bacterial flora acquired from the feces of a healthy donor in an attempt to repair the bacterial imbalance responsible for the recurring nature of the infection. A very high success rate of nearly 95% makes it an effective "last resort" therapy for antibiotic resistant as well as recurring C. difficile infections.
Anecdotal evidence suggests kefir can help treat pseudomembranous colitis.
If antibiotics do not control the infection the patient may require a colectomy (removal of the colon) for treatment of the colitis.
A randomized controlled trial using a probiotic drink containing Lactobacillus casei, L bulgaricus, and Streptococcus thermophilus was reported to have some efficacy. This study was sponsored by the company that produces the drink studied . Although intriguing, several other studies have been unable to demonstrate any benefit of oral supplements of similar bacteria at preventing CDAD.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Pseudomembranous_colitis". A list of authors is available in Wikipedia.|